Florida, 2010Rip Current in Florida, March 12, 2010
March 12, 2010 · NWS MFL · 1 event in 1 county or zone
A New York University student on a spring break trip drowns in a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A New York University student on a spring break trip drowns in a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 12, 3:19 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 12, 3:19 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
319 PM EST FRI MAR 12 2010
...TORNADO AND RAINFALL THREAT DIMINISHING AS WE MOVE INTO THE
EVENING HOURS...
.DISCUSSION...
A SFC BOUNDARY WILL CONTINUE MOVING SOUTH ACROSS SOUTH FLORIDA THIS
AFTERNOON AND EVENING, KEEPING THE AREA MOIST AND SOMEWHAT
UNSTABLE. 17Z SOUNDING SHOWS PWATS NEAR 2 INCHES WITH SURFACE
ANALYSIS SHOWING TEMPS REACHING LOWER 80'S AHEAD OF THIS BOUNDARY,
WHICH HELPED MAINTAINING THE ENVIRONMENT UNSTABLE ENOUGH FOR THE
DEVELOPMENT OF HEAVY RAINFALL AND GUSTY WINDS AS THE SQUALL LINE
MOVED THROUGH THE AREA. THERE IS STILL A NARROW WINDOW WHERE
SEVERE WEATHER IS POSSIBLE MAINLY FOR MIAMI DADE AND THE ATLANTIC
WATERS OFF MIAMI DADE TO PALM BEACH COUNTIES THROUGH THE LATE
AFTERNOON. OTHER THAN THAT THE THREAT OF SEVERE WEATHER AND HEAVY
RAINFALL WILL CONTINUE TO DIMINISH ALONG WITH RAIN CHANCES WITH
CURRENT TORNADO AND FLOOD WATCHES BEING CANCELLED OR EXPIRING AS
WE HEAD IN THE LATE AFTERNOON AND EARLY EVENING HOURS. IN
FACT...TORNADO WATCH FOR BROWARD AND PALM BEACH COUNTIES IS BEING
CANCELLED AT THE PRESENT TIME.
THE LATEST GUIDANCE KEEPS SHOWING THE SAME SYNOPTIC PATTERN THAN
IN PREVIOUS RUNS, WITH THE MID-LEVEL LOW PRESSURE MOVING EASTWARD
ACROSS SOUTHEASTERN U.S. WITH ITS ASSOCIATED COLD FRONT MOVING ACROSS
SOUTH FLORIDA LATE TONIGHT. AS THIS HAPPENS, THE CURRENT ACTIVITY
WILL CONTINUE MOVING SOUTHWARD AS THE ATMOSPHERE STABILIZES BEHIND
IT ACROSS SOUTHERN FLORIDA.
FOR SATURDAY INTO EARLY NEXT WEEK, DRIER AND COOLER CONDITIONS
ARE EXPECTED AS RIDGE OF HIGH PRESSURE BEHIND THE COLD FRONT
DOMINATES SOUTH FLORIDA. THIS FEATURE IS LIKELY TO REMAIN IN
CONTROL THROUGH THE REMAINDER OF THE EXTENDED PERIOD OF THROUGH
LATE NEXT WEEK.
&&
.MARINE...WINDS FROM THE WEST NORTHWEST OF 20 KNOTS OR BETTER FOR
EXTENDED PERIODS ACROSS THE OFFSHORE WATERS OF COLLIER
COUNTY BEHIND THE FRONT WILL RESULT IN SEAS OF 7 FEET OF BETTER
THROUGH POSSIBLY MONDAY. SO AT THE PRESENT TIME WILL EXTEND SMALL
CRAFT ADVISORY FOR THE OFFSHORE WATERS OF COLLIER COUNTY THROUGH
SUNDAY MORNING BUT LIKELY THIS WILL NEED TO BE EXTENDED IN TIME
WITH FUTURE UPDATES.
&&
.FIRE WEATHER....BEHIND THE FRONT AFTERNOON MINIMUM RELATIVE
HUMIDITIES WILL GET DOWN TO JUST ABOVE MARGINAL LEVELS THIS WEEKEND.
NO FIRE WEATHER WATCHES AT THIS TIME BUT WILL MONITOR WITH FUTURE
UPDATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 60 76 58 76 / 40 10 - -
FORT LAUDERDALE 62 78 59 77 / 50 10 - -
MIAMI 65 77 60 77 / 50 10 - -
NAPLES 60 73 58 74 / 30 10 - -
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR COASTAL BROWARD-
COASTAL COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR
SOUTH MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND
COLLIER-INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-
METRO BROWARD-METRO MIAMI DADE-METRO PALM BEACH.
TORNADO WATCH UNTIL 9 PM EST THIS EVENING FOR COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-INLAND MIAMI DADE-MAINLAND MONROE-
METRO MIAMI DADE.
AM...TORNADO WATCH UNTIL 9 PM EST THIS EVENING FOR BISCAYNE BAY-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
EXTENDING FROM 20 NM TO 60 NM.
GM...TORNADO WATCH UNTIL 9 PM EST THIS EVENING FOR COASTAL WATERS
FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM.
SMALL CRAFT ADVISORY FROM 4 AM EST SATURDAY TO 8 AM EDT SUNDAY
FOR GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
EXTENDING FROM 20 TO 60 NM.
&&
LONG TERM...17/ERA
SHORT TERM/AVIATION...54/BNBHazardous weather outlook, Mar 12, 5:55 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
555 PM EST FRI MAR 12 2010
FLZ063-066>075-168-172>174-131315-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
555 PM EST FRI MAR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: A FEW THUNDERSTORMS WILL CONTINUE OVER THE ATLANTIC
WATERS OFF THE MIAMI-DADE COUNTY COAST THIS EVENING, AS WELL AS
ACROSS THE LAKE OKEECHOBEE REGION. A FEW LIGHTNING STRIKES WILL BE
THE PRIMARY RISK FROM THE STORMS.
FLOODING: PONDING OF WATERS IN POORLY DRAINED AREAS IS POSSIBLE THIS
EVENING DUE TO THE RECENT HEAVY RAINFALL.
WAVES: STRONG WEST TO NORTHWEST WINDS WILL RESULT IN SEAS BUILDING
UP TO 7 FEET OVER THE OFFSHORE GULF OF MEXICO WATERS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT FOR RIP CURRENTS WILL BE POSSIBLE THROUGH THE WEEKEND
AT THE BEACHES OF COLLIER COUNTY DUE TO THE DEVELOPMENT OF
WESTERLY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Mar 12, 12:53 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EST FRI MAR 12 2010
FLZ063-066-067-069>071-121815-
HENDRY FL-GLADES FL-INLAND PALM BEACH COUNTY FL-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
INLAND BROWARD COUNTY FL-
1253 PM EST FRI MAR 12 2010
...STRONG THUNDERSTORMS MOVING ACROSS EASTERN HENDRY AND COLLIER
COUNTIES...
AT 1246 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
MOORE HAVEN TO HENDRY CORRECTIONAL FACILITY TO EAST OF MARCO
ISLAND...MOVING EAST AT 40 MPH.
THESE STORMS WILL AFFECT...
ROYAL PALM HAMMOCK...
BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY...
DEVILS GARDEN...
CLEWISTON...
BIG CYPRESS SEMINOLE INDIAN RESERVATION...
MILE MARKER 60 ON ALLIGATOR ALLEY...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2592 8174 2629 8130 2697 8112 2695 8106
2689 8111 2685 8108 2682 8095 2676 8092
2669 8074 2677 8075 2678 8073 2676 8070
2681 8070 2687 8063 2696 8062 2696 8056
2629 8074 2590 8121 2591 8173
TIME...MOT...LOC 1749Z 270DEG 36KT 2689 8103 2629 8118
2596 8158
GRLocal storm report, Mar 12, 12:55 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1255 PM EST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND GST 1 E NAPLES 26.14N 81.78W
03/12/2010 E50 MPH COLLIER FL TRAINED SPOTTER
STORM SPOTTER REPORTED SHELF/WALL CLOUD WHILE DRIVING
BETWEEN DOWNTOWN NAPLES AND GOLDEN GATE. HE REPORTED WIND
GUSTS ESTIMATED BETWEEN 40-50 MPH. AROUND AIRPORT BLVD,
HE REPORTED VISIBILITIES OF AROUND 1/4 MILE. WATER WAS
REPORTED TO BE COLLECTING.
1220 PM NON-TSTM WND GST 3 SE QUAIL CREEK ESTATE 26.27N 81.70W
03/12/2010 E30 MPH COLLIER FL EMERGENCY MNGR
COLLIER COUNTY EMERGENCY MANAGER REPORTED WINDS GUSTING
TO AROUND 30 MPH NEAR CORKSCREW SCHOOL.
&&
RAGARCIASpecial weather statement, Mar 12, 1:19 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
119 PM EST FRI MAR 12 2010
FLZ066-067-069>071-073-075-121845-
HENDRY FL-MAINLAND MONROE FL-INLAND PALM BEACH COUNTY FL-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
INLAND BROWARD COUNTY FL-INLAND MIAMI-DADE FL-
119 PM EST FRI MAR 12 2010
...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST PALM BEACH
TO WESTERN BROWARD AND EASTERN COLLIER COUNTIES...
AT 115 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
SOUTH BAY TO ROTENBERGER WILDLIFE MANAGEMENT AREA TO CARNESTOWN...
MOVING EAST AT 40 MPH.
THESE STORMS WILL AFFECT...
COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY...
MILE MARKER 60 ON ALLIGATOR ALLEY...
BELLE GLADE...
BIG CYPRESS NATIONAL PRESERVE...
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2579 8083 2586 8142 2670 8076 2669 8074
2671 8073 2671 8021
TIME...MOT...LOC 1817Z 271DEG 33KT 2670 8073 2643 8083
2591 8132
GRSpecial weather statement, Mar 12, 3:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EST FRI MAR 12 2010
FLZ073>075-173-174-122045-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
307 PM EST FRI MAR 12 2010
...STRONG THUNDERSTORMS MOVING ACROSS MIAMI DADE AND MAINLAND
MONROE COUNTIES...
AT 259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INTERSECTION U.S. 27
PINES BLVD TO 9 MILES WEST OF SHARK VALLEY OBS TOWER TO 9 MILES
NORTHWEST OF CAPE SABLE...MOVING SOUTHEAST AT 25 MPH.
THESE STORMS WILL AFFECT...
SHARK VALLEY OBS TOWER...
CAROL CITY...
MEDLEY...
HIALEAH...
MIAMI...
VIRGINIA GARDENS...
PERRINE...
HOMESTEAD...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE OCCASIONAL AND DEADLY LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FRIDAY EVENING FOR
SOUTHERN FLORIDA.
LAT...LON 2569 8017 2569 8018 2573 8016 2573 8023
2560 8031 2536 8034 2513 8093 2532 8115
2534 8115 2534 8110 2527 8105 2529 8100
2524 8096 2532 8097 2538 8115 2549 8118
2576 8085 2595 8040 2595 8011 2583 8011
TIME...MOT...LOC 2004Z 339DEG 21KT 2596 8041 2560 8090
2533 8122
GRSpecial weather statement, Mar 12, 3:29 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
329 PM EST FRI MAR 12 2010
FLZ173-122045-
COASTAL MIAMI-DADE COUNTY FL-
329 PM EST FRI MAR 12 2010
...STRONG THUNDERSTORM MOVING ACROSS VIRGINIA KEY AND KEY BISCAYNE...
AT 327 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING TO KEY BISCAYNE AND VIRGINIA KEY WITH
ROTATION. THIS STORM IS MOVING NORTHEAST AT 45 MPH.
ALSO...A TORNADO WARNING WILL BE ISSUED IF THE ROTATION STRENGTHENS.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FRIDAY EVENING FOR
SOUTHERN FLORIDA.
LAT...LON 2575 8014 2573 8014 2571 8015 2567 8015
2567 8016 2569 8019 2572 8019 2573 8016
2575 8019 2576 8019 2577 8016 2580 8012
2578 8012
TIME...MOT...LOC 2028Z 245DEG 37KT 2573 8015
DGSpecial weather statement, Mar 12, 3:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
353 PM EST FRI MAR 12 2010
FLZ073>075-173-174-122145-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
353 PM EST FRI MAR 12 2010
...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND SOUTHERN MIAMI
DADE COUNTY AND SOUTHERN MAINLAND MONROE COUNTY...
AT 346 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
KEY BISCAYNE TO 6 MILES NORTHEAST OF FLAMINGO...MOVING EAST AT 40
MPH.
THESE STORMS WILL AFFECT...
MIAMI BEACH...
PERRINE...
GOULDS...
HOMESTEAD MIAMI SPEEDWAY...
HOMESTEAD BAYFRONT PARK...
EVERGLADES NATIONAL PARK...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 35 TO 45 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FRIDAY EVENING FOR
SOUTHERN FLORIDA.
LAT...LON 2567 8015 2567 8016 2574 8017 2572 8024
2560 8031 2539 8031 2533 8036 2517 8069
2527 8103 2532 8097 2533 8104 2528 8105
2534 8106 2529 8108 2530 8113 2588 8016
2576 8018 2576 8017 2590 8012
TIME...MOT...LOC 2050Z 274DEG 41KT 2564 8008 2522 8083
GRRip Current, Coastal Palm Beach County
- When
- March 12, 6:00 PM EST to 6:10 PM EST
- Where
- Coastal Palm Beach County forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
A junior from New York University, plus friends, was on a spring break trip at Jupiter. The NYU student drown when he and a friend plus others got caught in a rip current. A Good Samaritan hopped out of a passing cab and dragged the friend to shore, but could not get to the student in time. The student was pronounced dead at Jupiter Medical Center.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, March 12, 20101 death · $310,000 · 1 in hail · 3 events
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Flash Flooding in Iowa, March 12 to 13, 2010$550,000 · 4 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Flooding and Hail in Tennessee, March 12, 2010$5,000 · 1 in hail · 10 events
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
- Flooding in South Dakota, March 12 to 31, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221206.